Tuesday, January 4, 2011

Daring . . .

Yesterday I did something pretty daring.

I put my infusion site and my CGM sensor in my abdomen.  *gasp*

I know, I know, you are all thinking “Big deal, everyone uses their tummy.  It’s prime real estate!”  Well, not for me.  When I was on MDIs I used my stomach almost exclusively.  As a result, I built up a large amount of dreaded scar tissue.  Sites and sensors go on strike upon insertion there, bouncing off the scar tissue as if it were rubber and leaving me with a bleeding hole.  If by chance I do get a site or sensor inserted they don’t work well at all and get very irritated very quickly.  So I’ve avoided using my abs for the past two years, plunking all of my sensors and sites into my lower back and butt cheeks.

The thing is I can feel scar tissue starting to form back there too.  I’m running out of real estate fast.  So I thought I’d give the old tummy a try again.  After its two year break, maybe it will be willing to perform a little better?  The site and sensor went in just fine yesterday.  They felt very irritated all day but are doing better so far today.  My CGM readings have been pretty accurate.  And I think my site is doing okay.

Or maybe it “was” doing okay.  I woke up with a fasting of 67.  Awesome!!  But the Greek yogurt I ate for breakfast an hour ago has just set off my CGM high alarm.  I show a 170 with two up arrows.  My finger stick confirms a 190 with a .35u correction needed.  This is not a normal post-Greek yogurt reaction.  Paranoia tells me the site has gone bad already.  The (small) rational part of me says it could be a million other things, including the sore throat I woke up with this morning.  So I’ll try not to be paranoid, I’ll keep an eye on my CGM graph, and I’ll just wait and see . . .


  1. Daring and might I add, FABULOUS!

  2. Go with your bad self, and go after those tummy sites! That's prime real estate for me, and I have a tough time deviating to other needed areas... But that's a work in prgress. Something this new one-day old arm site is trying to remedy, yet is also being stubborn as I've had up arrows and alarms in 200s much of the morning... Paranoia is rampant, but I'm holding out hope for the day until I can get home and maybe switch. We'll see. Good luck adjusting and being all rebel-like in your exploration of uncommon estate propert!

  3. Oh my word!

    This is us.

    We've been having highs on day 2 for over a month now. IT CANNOT BE SCAR TISSUE! I won't accept it. His skin seems perfectly fine, I'm good about rotation. I truly don't know what it is, but, dagnabbit - the paranoia!!!! Every little high - even if it's only highish - makes my mind reel.

    Anyhoo - Caleb put a Pod on his arm for the first time yesterday - you guys are new site buddles!

    I really, really, really, hope it's something else and the abs will serve you well. 2 years seems like more than enough time to heal.

  4. Good job! Hopefully it all works out. Get out of your head about it in case you're like me and can control your blood sugars with your head. That sounds cooler than it actually is! I have been under so much stress for about a month now that my blood sugars are either high or low and rarely in between. Talk about diabetes paranoia. One day I'll be like you and dare to use a spot other than my stomach. Although I prefer to have my CGM in my arm.

  5. This is something non-diabetics just don't get. There is no exact science, it is all a guessing game so often. It drives me nuts!
    Is it the site?
    Scar Tissue?
    Bad Insulin?

    So lame.

    I swear, we are experiments.

  6. So brave! I feel like every time I try a new spot (the thigh, for me) I end up getting punished for doing so. Although maybe it's just the stress of waiting for it to fail....

    Hope it all settles down! Maybe we just have different absorption in all these places? And what seems like a failed site is really just a "doesn't work the same way" site? I really think we all need gold stars for our sleuthing skills.

  7. Geez! You go all wild with your set inserting/sensor inserting self Karen! I hope it isn't the abdominal tissue causing the highs!

    Joe's only "poke-able" real-estate is his tush. We use his arms for sensors. The tush sites only last for 36 hours...I think it is some sort of reaction to the plastic cannula that accompanies the Animas Insets. We tried the Contact-Detach sites and he refuses to use them - they are painful to him, but we had awesome numbers when we used them.

    Good luck and GREAT numbers to you friend.

  8. You go girl! I'm having to rotate my stuff back to my tummy sites now too because of absorption issues. Keeping my fingers crossed for ya!

  9. Man, I hope it works out for you on the tummy, and that you're able to trace the high to something else.

  10. Hey Karen - excellent that you're using your tummy - I try to go all over the place. Since switching to the Contact Detact (Sure T for you MM users) - I've been restricted to length of tubing - but Animas is going to be selling the Contact Detact with 43" tubing - so I'm all excited - since I'm not used to just using mainly my plushy tummy for my infusion sets.

  11. You go girl! They look great and good for you for giving them time to heal and re-trying them!

  12. I hear ya about the scar tissue in the tummy. I was going to take a picture of my abdomen to post and blog about, it's such a mess (ewww!). I keep saying I will inject somewhere else, but it's just convenient in a room full of people, I always stick it in there and figure next time I'll do it somewhere else.
    I think after 2 years it might be cool...let us know how it turned out.

  13. My husband uses a Dexcom sensor but has never put it in his arm. He is having major site issues too since he has had diabetes since 1979. At 1:00 this morning his BS was 346. What a guessing game it is!

  14. Karen-

    Woot! I try to stay away from my stomach for the reason you mentioned. I am trying to find other spots but I need to get creative. I noticed something about diary products and me=they do not get along. Greek yogurt spikes me:(


Thanks for your comment!